Alert archive / California / Wind Advisories in 2018
Wind Advisory 3, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Jan 20, 2018, 3:55 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 20, 2018, 10:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2018, 3:55 AM PST (11:55 UTC)
- In effect from
- Jan 20, 2018, 10:00 AM PST
- Expired
- Jan 20, 2018, 6:00 PM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS76 KSGX 201155 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 355 AM PST Sat Jan 20 2018 ...WINDY FOR LATE MORNING THROUGH THE AFTERNOON... ...AREAS OF FROST FOR PORTIONS OF THE INLAND EMPIRE FOR LATE TONIGHT INTO SUNDAY MORNING... .A low pressure system moving through Southern California into Arizona today will bring stronger onshore flow today with stronger and gusty west to northwest winds during the late morning through the afternoon. Winds will be strongest in the mountains and deserts...and in coastal and valley areas of San Diego County. Behind this low pressure system...a cold dry atmosphere and radiational cooling will bring areas of frost to colder wind sheltered portions of the Inland Empire late tonight into early Sunday morning. CAZ048-202230- /O.NEW.KSGX.FR.Y.0001.180121T1000Z-180121T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 355 AM PST Sat Jan 20 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from 2 AM to 8 AM PST Sunday. * Location...Lower...colder...wind sheltered areas. * Duration...Up to 6 hours of temperatures in the upper 20s to mid 30s with areas of frost. * Temperature...Falling into the upper 20s to mid 30s. * Impacts...Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ055-056-058-060>062-065-202230- /O.NEW.KSGX.WI.Y.0003.180120T1800Z-180121T0200Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 355 AM PST Sat Jan 20 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 10 AM this morning to 6 PM PST this evening. * Winds...Areas of west to northwest winds 20 to 30 mph with gusts to 45 mph. Isolated gusts to 55 mph. * Timing...Strongest winds during the late morning through the afternoon...then decreasing by early evening. * Location...Strongest winds from mountain ridge tops...along desert slopes of the mountains...into adjacent desert areas. * Visibility...Locally reduced in blowing sand and blowing dust in the deserts. * Impacts...Driving will be hazardous for high profile vehicles. Watch for broken tree limbs and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-050-202230- /O.NEW.KSGX.WI.Y.0003.180120T1800Z-180121T0200Z/ San Diego County Coastal Areas-San Diego County Valleys- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Escondido, El Cajon, San Marcos, La Mesa, Santee, and Poway 355 AM PST Sat Jan 20 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST THIS EVENING... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 10 AM this morning to 6 PM PST this evening. * Winds...Areas of west to northwest winds 15 to 25 mph with gusts to 35 mph. Local gusts to 40 mph near the coast in the afternoon. * Timing...Strongest winds from late morning into the afternoon...then decreasing by early evening. * Location...Strongest winds near the coast. * Impacts...Driving will be hazardous for high profile vehicles. Watch for broken tree limbs and downed palm fronds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 17
2 follow-up statements
880 WWUS76 KSGX 202219 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 219 PM PST Sat Jan 20 2018 CAZ048-210630- /O.CON.KSGX.FR.Y.0001.180121T1000Z-180121T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 219 PM PST Sat Jan 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY... * Location...Lower...colder...and wind sheltered areas. * Duration...Up to 6 hours of temperatures in the upper 20s to lower 30s with areas of frost. * Temperature...Falling into the upper 20s to lower 30s. * Impacts...Sensitive outdoor plants may be killed if left outdoors uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ CAZ055-056-058-060>062-065-210200- /O.CON.KSGX.WI.Y.0003.000000T0000Z-180121T0200Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 219 PM PST Sat Jan 20 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * Winds...Areas of west to northwest winds 20 to 25 mph with gusts to 40 mph. * Timing...decreasing this evening. * Location...Strongest winds from mountain ridge tops...along desert slopes of the mountains...into adjacent desert areas. * Visibility...May be reduced in blowing sand and blowing dust in the deserts. * Impacts...Driving will be hazardous for high profile vehicles. Watch for broken tree limbs and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ CAZ043-050-210200- /O.CON.KSGX.WI.Y.0003.000000T0000Z-180121T0200Z/ San Diego County Coastal Areas-San Diego County Valleys- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Escondido, El Cajon, San Marcos, La Mesa, Santee, and Poway 219 PM PST Sat Jan 20 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * Winds...Areas of west to northwest winds 15 to 20 mph with gusts to 35 mph. * Timing...Winds decreasing by early evening. * Location...Strongest winds near the coast. * Impacts...Driving will be hazardous for high profile vehicles. Watch for broken tree limbs and downed palm fronds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ jmb
761 WWUS76 KSGX 210146 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 546 PM PST Sat Jan 20 2018 CAZ055-056-058-060>062-065-210300- /O.EXP.KSGX.WI.Y.0003.000000T0000Z-180121T0200Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Julian, Pine Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, and Desert Hot Springs 546 PM PST Sat Jan 20 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Winds have weakened significantly, so the Wind Advisory for the mountains and deserts will be allowed to expire at 6 PM. $$ CAZ043-050-210300- /O.EXP.KSGX.WI.Y.0003.000000T0000Z-180121T0200Z/ San Diego County Coastal Areas-San Diego County Valleys- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Escondido, El Cajon, San Marcos, La Mesa, Santee, and Poway 546 PM PST Sat Jan 20 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... Winds have weakened significantly, so the Wind Advisory for the San Diego County coast and valleys will be allowed to expire at 6 PM. $$ CAZ048-211000- /O.CON.KSGX.FR.Y.0001.180121T1000Z-180121T1600Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Moreno Valley and Corona 546 PM PST Sat Jan 20 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PST SUNDAY... * Location...Lower...colder...and wind sheltered areas. * Duration...Up to 6 hours of temperatures in the upper 20s to lower 30s with areas of frost. * Temperature...Falling into the upper 20s to lower 30s. * Impacts...Sensitive outdoor plants may be killed if left outdoors uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Albright
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 9:25 PM PST, 6 hours 30 minutes earlier.
Area forecast discussion, Jan 19, 9:25 PM PST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
925 PM PST Fri Jan 19 2018
.SYNOPSIS...
A cold front will bring rain, mountain snow and gusty winds as it
moves across the region tonight. The precipitation will end Saturday
morning. Saturday will be breezy and cold with gusty west winds
adding a chill to the air. Sunny and a little warmer Sunday,
followed by even warmer days Monday through Wednesday. A trough of
low pressure will bring cool and breezy weather Thursday and Friday,
and a slight chance of showers.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
While most areas were reporting light rain or drizzle this evening,
a line of stronger echoes were focused over the Inland Empire
between 8-9 PM this evening. A narrow band of 40-50dBz returns
stretched from Loma Linda through Highland and up in the mountains
to Running Springs. Through 9 PM...Devore reported 0.48" of rain,
and Highland had 0.47". The highest amounts have fallen over the
foothills and lower mountain slopes with 0.10-0.20" at most other
locations. In the coastal and valley stations in Riverside, Orange
and San Diego County the rain amounts ranged from 0.01 to 0.05".
Snow levels were still fairly high, around 7000 feet. Big Bear had a
temperature of 37 at 830 PM. The snow levels will steadily lower
overnight as the cold core trough centered off the coast moves
slowly east tonight. However, the coldest air doesn't reach SoCal
until Saturday morning, and that will probably limit the snow
amounts below 5500 feet. But above 6000 feet, 1-4" is expected with
locally higher amounts in areas that see stronger convective cells.
As of this evening, those cells were focused over the San Bernardino
Mountains between Crestline and Big Bear Lake. Precipitation amounts
were raised in these areas.
The moist layer extends up to 10kft feet this evening and will
remain in place through 12Z. After 12Z the winds shift northwest and
drier air will slowly filter into the area. Cold air aloft (500 mb
temperatures bottom out around -27C) and residual moisture will keep
the threat for showers going through Saturday, mainly in San Diego
County.
Saturday will be cold day with highs in the mid 50s to low 60s west
of the mountains, and in the 30s and 40s in the mountains. Low
Desert highs will be in the 60s, and High Desert highs will be in
the low 50s. Strong northwest winds will make if feel even colder.
There is an outside chance for record low highs tomorrow.
*From Previous Discussion*
As winds calm down Saturday night and skies clear, patchy frost is
forecast for some of the cooler inland valleys. That will be true
for Sunday night as well. High pressure doesn't exactly rebound much
Sunday and Monday so temperatures will stay cooler than average. Not
until Tuesday and Wednesday do we see some form of high pressure
ridge develop. That will bring temperatures back up a few degrees
above average into the 70s at lower elevations. Models have been
showing the next trough of low pressure heading into California
either late Wednesday or Thursday. This trough has some power to it,
but most of the energy and moisture stay north of Southern
California. We have confidence that it should still bring us cool
and breezy weather late Wednesday into Friday, but less confident
about any showers. Slight chance is our preferred forecast for now.
Following that trough there is a substantial ridge of high pressure
and also some offshore flow developing. Add those together and it
could be pretty hot next weekend.
&&
.AVIATION...
200445Z...Multiple low cloud bases, from 2000-5000 ft MSL and tops
to 7000 ft MSL, will continue over and west of the mountains through
Sat morning. -SHRA will move across the coast/valleys/mountains as
an upper-level system moves across the area. VIS may lower to 1-3 SM
in heavier showers. Showers will decrease in coverage Saturday
morning. Mountains will be obscured most of tonight.
Westerly wind gusts of 30-40 kt will continue over mountains and
into adjacent deserts through Saturday. Mod-strong up/downdrafts and
LLWS are expected over and east of the mountains.
&&
.MARINE...
A weak cold front moving over the coastal waters tonight will create
northwest wind gusts of 25-35 kt. Wind waves and an elevated swell
already in the area will create combined seas of 10-15 ft at times
through Saturday. The strong winds, in addition to large long-period
northwest swell and shorter-period wind swells, will combine to
create hazardous boating conditions. A Gale Warning remains in
effect through 10 pm Saturday.
&&
.BEACHES...
5-10 ft surf will continue from an elevated westerly swell. Sets to
12 feet are possible on west-facing beaches in southern San Diego
County through Saturday, then the swell lowers Sunday into Monday.
Strong rip currents will accompany the high surf, resulting in
dangerous swimming conditions. A High Surf Advisory remains in
effect until 8 PM Saturday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory through 6 AM PST Saturday for
Riverside County Mountains-San Diego County Mountains.
Winter Weather Advisory until 6 AM PST Saturday for San
Bernardino County Mountains.
High Surf Advisory until 8 PM PST Saturday for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Gale Warning until 10 PM PST Saturday for Coastal Waters from
San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC...Moede
AVIATION/MARINE/BEACHES...JJTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 3:55 AM PST | Frost Advisory | SGX | Riverside, San Bernardino | 28 hr |
Nearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.